August 7, 1987

Radiation Retinopathy

Author Affiliations

University of Washington School of Medicine Seattle

University of Washington School of Medicine Seattle

JAMA. 1987;258(5):610-611. doi:10.1001/jama.1987.03400050052015

To the Editor.—  The many reported treatments for Graves' ophthalmopathy reflect its unknown cause and unpredictable course. We are concerned that a recent Letter to the Editor published in JAMA1 does not accurately state the effectiveness and risk of radiation treatment of this disease.Drs Gliedman and Steinfeld state that it is very unlikely that a radiation dose used to treat Graves' ophthalmopathy would be sufficient to cause radiation retinopathy. These authors failed to reference a prior report of four other patients who developed radiation retinopathy following orbital irradiation for Graves' ophthalmopathy.2 Although the radiation retinopathy in three of those four patients was probably due to a total dosage exceeding the reported 20 Gy (2000 rad), the cause of this complication in the fourth patient remains unknown. We are now aware of a fifth patient who also developed radiation retinopathy following 20 Gy (2000 rad) of external beam